Alert archive / Texas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX

April 29, 2025Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2025, 1:54 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2025, 1:54 PM CDT (18:54 UTC)
Expired
Apr 29, 2025, 3:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:09 PM CDT, 45 minutes earlier. Its key messages:

  • Updated at 104 PM CDT Tue Apr 29 2025
  • A moderate to high (40%-80%) chance of thunderstorms is expected this evening and into the overnight mainly east of the Pecos River. Some storms may become severe, with the primary threats being large to very large hail, damaging winds, and a tornado or two. The greatest potential for severe storm development will be over the northern and eastern Permian Basin.
  • A couple of cold fronts will bring cooler temperatures to the area by the end of the week.
  • Another storm system makes its way to our region through the course of the weekend, bringing daily rain chances along with it. Currently, it is too soon to know details about severe weather potential with this system.
Area forecast discussion, Apr 29, 1:09 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
109 PM CDT Tue Apr 29 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 104 PM CDT Tue Apr 29 2025

- A moderate to high (40%-80%) chance of thunderstorms is expected
  this evening and into the overnight mainly east of the Pecos
  River. Some storms may become severe, with the primary threats
  being large to very large hail, damaging winds, and a tornado or
  two. The greatest potential for severe storm development will
  be over the northern and eastern Permian Basin.

- A couple of cold fronts will bring cooler temperatures to the
  area by the end of the week.

- Another storm system makes its way to our region through the
  course of the weekend, bringing daily rain chances along with
  it. Currently, it is too soon to know details about severe
  weather potential with this system.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 259 AM CDT Tue Apr 29 2025

A longwave, upper-level trough is currently meandering over the
Desert Southwest, allowing for the persistent flow of moisture
aloft. The dryline has retreated back near the TX/NM state line,
triggering storm activity that has now drifted north of our region
as it did so. All the while, a cold front is dropping down into
the Texas Panhandle and is expected to stall somewhere north of
our region by this afternoon before gradually sagging southward.
These features will be the focus for another round of storm
development. As per the SPC, large to very large hail, damaging
winds, and a tornado or two will be the primary threats with any
severe storms that develop. Similar to Monday, the dryline is
expected to span from just west of the TX/NM border down toward
the Big Bend by late this afternoon/evening. Short range models
show a few diurnally driven storms forming near the dryline, but
the majority of the action will be in centered over the Permian
Basin, closer to the frontal boundary. This is where the SPC has
highlighted under an enhanced risk category, as this area will
have sufficient moisture, instability, and deep-layer shear
provided by a low- level jet and the upper-level trough to support
supercell organization. PoPs this afternoon range from 20% over
the Trans Pecos and western Permian Basin, to 50% in the
northeastern Permian Basin. By the evening, 20% PoPs spread west
near the mountains and range from 40%-80% in the Permian Basin,
again, the highest chances lie over the northeastern portion of
the Basin. During the evening and into the overnight is when we
are expecting the bulk of the storm activity to occur. Wednesday,
the longwave trough begins to split and a shortwave trough swings
across southeastern New Mexico and West Texas. As this occurs, the
dryline shifts eastward and may result in a few showers/storms
over our northeastern fringes Wednesday morning before skies clear
up by the afternoon.

Aside from severe weather and storm activity, this system brings
cooler temperatures into the forecast. Highs today top out in the
80s for most, with 90s forecast over the Trans Pecos and a mix of
upper 90s to low 100s near the Rio Grande. Lows tonight dip into the
50s and 60s as the cold front moves in. Wednesday, our northern tier
counties and the mountains reach into the upper 70s. 80s dominate
almost everywhere else except the Rio Grande valley, where highs
reach into the 90s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 259 AM CDT Tue Apr 29 2025

A relatively quiet evening begins the long term period as a longwave
upper-level trough splits into trough/ridge/trough shortwaves. The
shortwave trough that created Tuesday night's troublesome weather
heads northeast and is replaced by a shortwave ridge over our area.
This results in highs ranging from the 80s to 90s on Thursday, with
the warmest tempertures near the Pecos and Rio Grande river valleys.

Heading into Friday, another upper-level trough sends a cold front
into the region, cooling highs down into the 60s for our
northernmost counties, and 70s to 80s for most everyone else. The
upper-level storm system makes its approach through the course of
the weekend, bringing increased daily rain chances along with it.
Though it is too soon to be certain about severe parameters with
this system, the fact that we've had an active season thus far
means we will definitely be keeping a close eye on things as they
shape up.

&&

.AVIATION...
(18Z TAFS)
Issued at 104 PM CDT Tue Apr 29 2025

VFR conditions will generally prevail across most of the region
this afternoon, with the exception near isolated to scattered TSRA
that will develop mainly along and east of a KMAF to KFST line.
Locally strong/erratic winds, brief visibility reductions to MVFR
to IFR thresholds with locally heavy rainfall, and potentially
hail will accompany the stronger storms that develop. A cold front
will push into southeast NM and the northern Permian Basin
tonight. Scattered to numerous TSRA will develop along the
boundary tonight, primarily over far southeast NM and the Basin,
potentially including near KHOB and KMAF tonight, but confidence
is still low enough to preclude issuance in the TAF at this time.

&&

.FIRE WEATHER...
Issued at 403 AM CDT Tue Apr 29 2025

A very dry airmass will remain in place across southeast New Mexico
and areas along and west of the Pecos River this afternoon behind a
dryline. Despite very low relative humidity values, in the single
digits to lower teens, and ERCs ranging from the 50th-89th
percentile today, generally light 20-ft winds will help mitigate
fire weather concerns over these locations. Very dry minRH values
will spread further east to include most of the region, except for
the northeastern Permian Basin, Wednesday and Thursday. Slightly
stronger 20-ft winds Wednesday afternoon combined with these dry
conditions may warrant at least a Rangeland Fire Danger Statement
for much of the region. By Friday, a cold front brings improved
minRH values and cooler temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               86  59  83  53 /  30  70  20   0
Carlsbad                 88  53  82  55 /   0  10   0   0
Dryden                   89  63  90  58 /  20  30  10   0
Fort Stockton            93  61  86  58 /  20  30   0   0
Guadalupe Pass           79  51  73  56 /   0   0   0   0
Hobbs                    87  52  79  52 /  10  40  10   0
Marfa                    86  51  77  48 /  10  10   0   0
Midland Intl Airport     87  60  82  55 /  20  60  10   0
Odessa                   87  59  82  56 /  20  60   0   0
Wink                     91  58  85  54 /  10  40   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...95
LONG TERM....95
AVIATION...21

In the hours before

Special weather statement, Apr 29, 1:01 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
101 PM CDT Tue Apr 29 2025

TXZ075-291845-
Pecos TX-
101 PM CDT Tue Apr 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES THROUGH 145 PM
CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Stockton, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Stockton, Firestone Test Track, Imperial, Fort Stockton-Pecos
County Airport, and Imperial Reservoir.

This includes Interstate 10 between mile markers 244 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3081 10280 3090 10315 3131 10298 3132 10288
      3130 10288 3127 10282 3129 10277 3128 10274
      3131 10272 3133 10267 3112 10244
TIME...MOT...LOC 1800Z 209DEG 29KT 3097 10290

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

21
Local storm report, Apr 29, 1:37 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
137 PM CDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     Hail             14 NNE Fort Stockton    31.07N 102.79W
04/29/2025  M1.00 Inch       Pecos              TX   Emergency Mngr

            Quarter size reported by emergency manager.
            Time was estimated by report and radar.

&&

KML
Local storm report, Apr 29, 1:39 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
139 PM CDT Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     Hail             13 SSW Imperial         31.10N 102.79W
04/29/2025  M1.75 Inch       Pecos              TX   Emergency Mngr

            Golf ball sized hail reported by emergency
            manager. Time estimated per report.

&&

KML

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 9:23 PM CDTSevere Thunderstorm WarningMAFMidland, Reagan, Upton52 min
Apr 28, 10:08 PM CDTSpecial Weather StatementMAFGlasscock67 min
Apr 28, 11:01 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines59 min
Apr 29, 12:05 AM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines55 min
Apr 29, 1:00 AM CDTSevere Thunderstorm WarningMAFAndrews, Gaines43 min
Apr 29, 1:01 PM CDTSpecial Weather StatementMAFPecos44 min
Apr 29, 1:12 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward63 min
Apr 29, 2:16 PM CDTSpecial Weather StatementMAFPecos44 min
Apr 29, 2:23 PM CDTSevere Thunderstorm WarningMAFPecos67 min
Apr 29, 2:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Pecos, Upton65 min
Apr 29, 3:15 PM CDTSpecial Weather StatementMAFBorden, Martin45 min
Apr 29, 3:18 PM CDTSpecial Weather StatementMAFTerrell42 min
Apr 29, 3:45 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson30 min
Apr 29, 3:46 PM CDTTornado WarningMAFPecos24 min
Apr 29, 3:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Pecos, Upton65 min
Apr 29, 3:57 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin48 min
Apr 29, 4:09 PM CDTSpecial Weather StatementMAFMartin51 min
Apr 29, 4:13 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
Apr 29, 4:22 PM CDTSevere Thunderstorm WarningMAFPecos38 min
Apr 29, 4:38 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton3 hr
Apr 29, 4:41 PM CDTSpecial Weather StatementMAFEctor49 min
Apr 29, 4:55 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFPecos65 min
Apr 29, 4:58 PM CDTSpecial Weather StatementMAFDawson47 min
Apr 29, 5:52 PM CDTSpecial Weather StatementMAFDawson38 min
Apr 29, 5:56 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFReagan, Upton49 min
Apr 29, 5:59 PM CDTSpecial Weather StatementMAFUpton46 min
Apr 29, 6:16 PM CDTSevere Thunderstorm WarningMAFPecos44 min
Apr 29, 6:39 PM CDTSpecial Weather StatementMAFReagan51 min
Apr 29, 6:54 PM CDTSevere Thunderstorm WarningMAFDawson51 min
Apr 29, 6:59 PM CDTSevere Thunderstorm WarningMAFPecos31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.